Topical Steroid Withdrawal (TSW) was not a condition I was aware of until last year, when I realised I was in its clutches. TSW is exactly what it says on the tin – a withdrawal response to Corticosteroids. These steroids are usually prescribed as a treatment to manage eczema and can be given to patients as young as a few months old.
I only realised that the ‘extreme eczema’ I was experiencing last year was in fact not eczema at all when I stumbled across a YouTube video about TSW, by Dr Heba Khaled, and recognised the symptoms.
Despite dealing with eczema on and off since birth, at 18 years old I assumed I had ‘aged out’ of the skin condition. However, when I ended up in a shared house that had a serious mould problem, the eczema came back with a vengeance.
I visited a dermatologist, completely at my wits end and they prescribed a six-week course of oral steroids I couldn’t pronounce. When the course ended my skin immediately got worse. I experienced breakouts in new places at an increased severity, heightening my tidal wave of despair.